MTX side effects : Hi everyone I am... - FieryBones - RA C...

FieryBones - RA Community

333 members49 posts

MTX side effects

Papaloo profile image
Papaloo

Hi everyone

I am really struggling on MTX. I have been taking them now for 7 weeks and things are not getting any better. I'm experiencing chronic nausea, fatigue, tummy ache, rashes and mouth ulcers. The pain and stiffness in my hands are getting worse.

Is this normal? Rheumy nurses just keep telling me to persevere but there is only so much I can take. They have upped the folic acid to the day before and after MTX.

4 Replies

About 30 years ago one of the RA drugs that I was on (Penicillamine) which I had been on for 10 yeArs suddenly stopped working and I finished up in a rheumatology ward unable to move for 6 weeks. During that time I was gradually introduced to MTX taking the dose up to 22.5 with folic acid 10mg mid week. As far as I can remember I had no side effects with my symptoms improving. I was also on a reflux drug can’t remember what.

So that is what happened to me however these drugs don’t suit every one. I believe there is an injection version.

Now at the age of 72 I have found out that there are side effects of MTX and despite being a non smoker I now have damaged 🫁

I have asked myself the question “ if I had known would I have still taken the drug?” I think because of the relief I got I probably would have continued.

Are you having frequent blood tests?

Yes having 2 weekly blood tests.

Are things starting to settle down now?

A little. I take MTX on Monday evening and still feel quite nauseous on Tuesday, Wednesday and Thursday. Only taking folic acid on day before and day after MTX so I'm going to see if i can take it more often. I have a lot of pain in both hands that i never had before?